Drug-Induced Liver and Skin Reactions

A recent study (H Devarbhavi et al. Hepatology 2016; 63: 993-99 & associated editorial 700–2) provide insight into outcomes and causative agents in patients who had both drug-induced liver injury (DILI) along with severe skin reactions.

With regard to the skin reactions, the authors were specifically focused on Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).  SJS indicates an area of skin detachment of <10% and TEN involves >30%.  SJS/TEN overlap is 10-30%.

The study reviewed a single center DILI registry over 18 years with 748 patients.  There was prospective recruitment during the final 10 years of the study period (1997-2015). 36 (4.8%) had either SJS or TEN (mean age 32 years, 53% females).  9/36 (25%) were <18 years.

Causative agents:

  • Antiepileptics 47%
  • Sulfonamides 18%
  • Nevirapine 16%
  • Multiple agents 61%

Key points:

  • Median duration between drug initiation and onset of rash was 24 days
  • 13/36 (36%) died. 77% of those who died had jaundice.
  • 14/36 (39%) received steroids including 10 survivors and 4 who died.

While a mortality of 36% among those with both DILI and SJS/TEN is high, the discussion notes that the mortality is high even in those without DILI (~18% in ones study).  There were 8/36 in the study with HIV which is associated with a much higher risk of DILI.  There was a lower mortality in the pediatric age group (1 child 11%) and in those with HIV (1 patient 12.5%).

Related blog posts:

Walnut Street Bridge

Walnut Street Bridge

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s